Cold/Wind Chill, Republic
- When
- February 17, 7:00 PM CST to February 18, 9:00 AM CST
- Where
- Republic forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Winds of 10 to 20 mph combined with temperatures in the single digits resulted in wind chill readings of 15 to 20 below zero.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Winds of 10 to 20 mph combined with temperatures in the single digits resulted in wind chill readings of 15 to 20 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 17, 3:28 PM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CST FRI FEB 17 2006 .DISCUSSION... CONCERNS IN THE SHORT TERM FORECAST ARE CHANCES FOR SNOW TONIGHT AND HIGH TEMPERATURES TOMORROW. THICK CANOPY OF HIGH CLOUDS HAS OVERSPREAD NE KANSAS THIS AFTERNOON AND HAS PUT THE BREAKS ON ANY TEMPERATURE RISES. NORTHEAST WINDS WERE CONTINUING THE COLD ADVECTION INTO THE REGION AND WERE GUSTING 20-25 MPH AT TIMES. AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTH OF THE REGION OVERNIGHT. AT THE SAME TIME LARGE/COLD SURFACE HIGH MOVES SE TOWARDS THE REGION. THE NAM/ETA AND GFS DIFFER IN HOW THINGS WILL PLAY OUT OVER KANSAS...WITH THE NAM/ETA SHOWING A BIT MORE ISENTROPIC LIFT ATOP THE COLD DOME THIS EVENING/EARLY TONIGHT THAN THE GFS...AND THUS CRANKS OUT MORE SNOW ACROSS THE CWA. WHILE I THINK THERE WILL BE SOME LIGHT SNOW OUT THERE...ESPECIALLY SOUTH OF I-70...I HAVE A HARD TIME BUYING INTO THE NAM/ETAS HIGHER QPF GIVEN THE AMOUNT OF DRY AIR ADVECTING IN FROM THE N/NE IN THE LOW LEVELS WITH THE STRONG SURFACE HIGH BUILDING SOUTH. ALSO THE BEST ISENTROPIC LIFT IS MAINLY THIS EVENING AND SOUTH OF THE CWA...SEEMINGLY BEFORE THE LOW LEVELS REALLY SATURATE. THEREFORE THINK UP TO AN INCH OF SNOW COULD FALL ACROSS THE EXTREME SOUTHERN COUNTIES...LYON/COFFEY/ANDERSON...WITH AMOUNTS GENERALLY A HALF INCH OR LESS ELSEWHERE. THE NORTHERN TIER COUNTIES MAY ONLY SEE A FEW FLURRIES FROM TIME TO TIME. EITHER WAY SKIES SHOULD BE CLOUDY OVERNIGHT SO DO NOT THINK IT WILL GET AS COLD AS GUIDANCE INDICATES IN SOME CASES. NORTHERN COUNTIES MAY FLIRT WITH WIND CHILL ADVISORY CRITERIA AFTER MIDNIGHT...BUT AS SURFACE HIGH BUILDS IN THE WINDS WILL ALSO DECREASE AS LOW TEMPS ARE REACHED...SO SPOTTY AREAS MAY REACH CRITERIA BRIEFLY BUT NOT EXPECTING ANYTHING WIDESPREAD AT THE MOMENT. ANY SNOW/FLURRIES SHOULD END BY SUNRISE BUT IT WILL STILL BE MOSTLY CLOUDY MUCH OF THE DAY...AND COLDEST AIR WILL BE MOVING OVER THE NORTHERN COUNTIES WITH THE SURFACE HIGH. THERES A BIG SPREAD IN GUIDANCE ON MAX TEMPS TOMORROW AND HAVE LOWERED HIGHS FROM THE PREVIOUS FORECAST TO SPLIT THE DIFFERENCE BETWEEN COLDER AND WARMER NUMBERS...WITH HIGHS IN THE LOWER TEENS TO AROUND 15...AND GIVEN THE CLOUDS THIS COULD BE A LITTLE TOO GENEROUS IN SOME AREAS WITH A COLD START. GS SATURDAY NIGHT INTO SUNDAY...SOUTHWEST FLOW ALOFT WITH EMBEDDED SHORTWAVES THAT MODELS HAVE DIFFERENCES ON TIMING. AT THE SURFACE, VERY COLD SURFACE HIGH OVER EASTERN PORTIONS OF KANSAS AND NEBRASKA SLIPS SLOWLY TO THE EAST. CLOUDS ON THE INCREASE WITH ISENTROPIC LIFT OVER HIGH PRESSURE DOME BUT STILL VERY COLD SO FAVORING THE COLDER LOWS 2 TO 5 DEGREES ABOVE ZERO NORTH TO SOUTH. ON SUNDAY INTO SUNDAY NIGHT...STILL HAVE SOUTHWEST FLOW OVER RETREATING SURFACE HIGH. BOTH GFS/NAM SHOWING ISENTROPIC LIFT WITH CONDENSATION PRESSURE DEFICITS DOWN BELOW 20 ON THE 285 THETA SURFACE. MODEL SOUNDINGS SHOWING MOISTURE ON THE INCREASE IN THE H850 MB TO 700 MB LAYERS. GFS SHOWING THE BEST LIFT. THUS KEPT LOW POPS FOR THE PERIOD AT THIS POINT. PRECIP TYPE OFF THE SOUNDINGS MAINLY IN THE SNOW STATE GIVEN THE COLDNESS OF THE LOW LEVELS...ALTHOUGH A FEW PERIODS INDICATED FREEZING DRIZZLE DUE TO LOSS OF ICE CRYSTAL GROWTH. SLOW REBOUND ON TEMPERATURES...HIGHS SUNDAY FROM THE LOWER 20S NORTH TO MID 20S SOUTH. CLOUD COVER KEEPING SUNDAY NIGHT LOWS FROM AROUND 10 NORTH TO AROUND 15 SOUTH. GFS HINTING OF ANOTHER IMPULSE ON MONDAY...THUS KEPT GOING LOW POPS FOR A CHANCE FOR LIGHT SNOW DURING THE DAY MONDAY. HIGHS MONDAY IN MAINLY IN MIDDLE 30S...LOWS MONDAY NIGHT IN THE TEENS. FOR THE TUESDAY INTO FRIDAY EXTENDED TIME FRAME...MODEL DIFFERENCES ON TIMING OF SHORTWAVES COMING OUT OF THE WEST. THE GFS MORE PROGRESSIVE WITH SYSTEM LIFTING OUT INTO PLAINS ON WEDNESDAY WHILE ECMWF HOLDING BACK OVER THE SOUTHWEST. MODELS DUE PUSH THICKNESSES UP SO WARMING TEMPS INTO UPPER 30S ON TUESDAY AND MORE SEASONAL LOWER 40S ON WEDNESDAY. NOT QUITE AS WARM AS HPC NUMBERS WITH NORTHERN PORTIONS OF COUNTRY REMAINING COLD. DEEPER MOISTURE TO THE SOUTH AND EAST AND WITH UNCERTAINTY OF UPPER SUPPORT HAVE LEFT FORECAST DRY. KEPT THURSDAY/FRIDAY FORECAST DRY AGAIN BUT IF ECMWF VERIFIES SOME PRECIP WOULD BE POSSIBLE AS WAVE FROM THE WEST EJECTS EAST. WILL WAIT FOR LATER RUNS TO SEE HOW THEY CONVERGE ON SOLUTION. KEPT TEMPERATURES FROM AROUND 40 NORTH TO MID 40S SOUTH...BUT COLDER AIR COULD SLIP IN OVER THE NORTH AND EAST BY FRIDAY ON THE ECMWF. PF && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 437 PM CST FRI FEB 17 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-181100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 437 PM CST FRI FEB 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT VERY COLD TEMPERATURES WILL COMBINE WITH WINDS OF 10 TO 20 MPH DURING THE EVENING AND OVERNIGHT TO CREATE WIND CHILL VALUES OF -5 TO -15 DEGREES. THERE IS A CHANCE FOR LIGHT SNOW TONIGHT...MAINLY ALONG AND SOUTH OF INTERSTATE 70. ANY SNOW ACCUMULATIONS SHOULD BE LIGHT WITH AMOUNTS TO AROUND AN INCH POSSIBLE ACROSS PORTIONS OF EAST CENTRAL KANSAS. NORTH WINDS OF 15 TO 20 MPH MAY CAUSE AREAS OF BLOWING SNOW...AND SOME SPOTS OVER EAST CENTRAL KANSAS COULD SEE REDUCED VISIBILITIES TO BELOW A MILE AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 425 PM CST FRI FEB 17 2006 KSZ008-009-020-021-034-180400- REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA- INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER 425 PM CST FRI FEB 17 2006 NOAA ALL HAZARDS WEATHER RADIO BROADCAST OUT OF WXK-94 IN CONCORDIA ON A FREQUENCY OF 162.550 MEGAHERTZ...IS EXPERIENCING TECHNICAL DIFFICULTIES AND IS OFF THE AIR AT THIS TIME. TECHNICIANS ARE INVESTIGATING THIS PROBLEM AND REPAIRS WILL BE MADE TO RETURN TO REGULAR BROADCAST AS SOON AS POSSIBLE. DC
The national radar mosaic for the moment the first event began.
11 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492919, 5492920, 5492921, 5492922, 5492923, 5492924, 5492925, 5492926, 5492927, 5492928, 5492929.